Find information on medical topics, symptoms, drugs, procedures, news and more, written in everyday language.

* This is the Consumer Version. *

Overdose Toxicity

by Joan B. Tarloff, PhD

Overdose toxicity refers to serious, often harmful, and sometimes fatal toxic reactions to an accidental overdose of a drug (because of a doctor's, pharmacist's, or patient's error) or to an intentional overdose (homicide or suicide).

A lower risk of overdose toxicity is often the reason doctors prefer one drug to another when both drugs are equally effective. For example, if a sedative, antianxiety drug, or sleep aid is needed, doctors usually prescribe benzodiazepines, such as diazepam and temazepam, rather than barbiturates, such as pentobarbital. Benzodiazepines are not more effective than barbiturates, but they have a wider margin of safety and are much less likely to cause severe toxicity in case of an accidental or intentional overdose. Safety is also the reason that newer antidepressants, such as fluoxetine and paroxetine, have largely replaced older but equally effective antidepressants, such as imipramine and amitriptyline (see Table: Drugs Used to Treat Depression).

Young children are at high risk of overdose toxicity. Brightly colored tablets and capsules, most of which are adult-dose formulations, can attract the attention of toddlers and young children. In the United States, federal regulations require that all prescription drugs taken by mouth be dispensed in childproof containers unless a person signs a waiver to the effect that such a container presents a handicap.

Most metropolitan areas in the United States have poison control centers that provide information about chemical and drug poisoning, and most telephone directories list the number of the local center. This number should be copied and placed near a telephone or programmed into an automatic-dialing telephone or cellular phone.

Drugs Mentioned In This Article

  • Generic Name
    Select Brand Names
  • No US brand name